Opioid Overdose

Opioid overdose is a very dangerous condition. It occurs when opioid abusers or addicts take too much of an opioid drug. Opioid overdose can be deadly, and a person who is suspected of having overdosed on opioids should be taken to the hospital immediately.

What is an Opioid Overdose?

According to the CDC, an overdose occurs “when a drug is eaten, inhaled, injected, or absorbed through the skin in excessive amounts and injures the body.” Someone who overdoses on opioids has taken too much of the drug and it will begin to affect him or her immediately. This can be very dangerous. It can, at the very least, cause someone to fall unconscious and, at the most, cause death.

Why Would Someone Overdose on Opioids?

Opioid Overdose

An overdose is when the level of opiates in a person’s system is toxic.

“Overdoses are either intentional or unintentional,” as stated by the CDC. People who are addicted to opioids often overdose because they do not realize that they are taking too much of the drug. Tolerance, “or the need to take higher doses of a medication to get the same effect,” can form in those who take opioids chronically, causing the person to take larger and larger amounts (NIDA). This can lead to overdose.

The NLM states “most opiate overdose deaths occur in people who have just withdrawn or detoxed.” They often do not realize that their tolerances have become much lower after detox and they take the same amount of the drug, ending in overdose. This is another form of accidental opioid overdose.

Some people, though, overdose on opioids because they are trying to hurt themselves. This is an intentional overdose, and the person should be treated with behavioral therapy, among other treatments, if he or she is able to be revived afterward.

Overdose Signs and Symptoms

If you or someone you know is being prescribed or recreationally abusing opioids, it is essential to know the signs and symptoms of overdose. Your knowledge of these symptoms could save someone’s life. The main opioid overdose symptoms are:

  • Very small pupils
    These are also called pinpoint pupils. They are one of the first signs that doctors and nurses look for when they suspect that a patient has overdosed on opioids.
  • Breathing issues
    Respiratory depression is a result of overdose from opioids. The NLM states “breathing may stop” in extreme cases. This is usually what causes death in opioid overdoses.
  • Drowsiness
    “Extreme sleepiness or loss of alertness” may occur. Sometimes, the person may fall asleep, and it may not be possible to awaken him or her. Comas can also result from opioid overdose.
  • Weak muscles
  • Clammy skin that is cold to the touch
  • The skin, fingernails, and or mouth beginning to turn blue
  • Fainting or loss of consciousness
  • Faint heartbeat
  • Stopped heartbeat
  • Seizures

Anyone exhibiting these symptoms after taking a large dose of opioid medication or illegal street drugs should be taken to the hospital immediately. Time is a very important factor in the treating of opioid overdose.

What to Do When Someone Overdoses

It is very important to know how to help someone who overdoses on opioids. Of course, calling 911 is the first and most important step. If you believe someone has overdosed on opioids, call 911 and give the operator all the information you can about the situation. Listen to the instructions and try to perform any tasks to the best of your ability. Then follow these steps:

  • Do not leave the person for any reason.
  • Do not make him or her throw up unless you are explicitly told to do so.
  • Sit with the person and try to keep him or her calm and awake. If this is not possible, do not try to force the person to stay awake.
  • Bring the drugs that the person took to the hospital if you are able. That way, the medical team there will have a better idea of how to help.

There is a treatment called a naloxone injection which can come in a pre-filled device. Some individuals who use opioids chronically have this device. If you are able to get a naloxone pre-filled auto-injection device to help someone who is overdosing on opioids, follow these steps from the NLM:

  • “Inject naloxone into the muscle or under the skin of [the person’s] thigh.”
  • Inject naloxone through the clothing only if in an emergency.
  • If the person’s symptoms return, a new device should be used to give another injection of naloxone.

This medication, brand name Narcan, is what doctors use on patients who are unresponsive due to opioid overdose. It counteracts the effects of the opioids and, while it can be very painful, it saves many lives.

Are you Addicted to Opioids?

The Prevalence of Opioid Overdose

Here are some of the statistics involving opioid overdose.

  • “Of the 22,810 deaths relating to pharmaceutical overdose in 2011, 16,917 (74%) involved opioid analgesics” (CDC).
  • “Oxycodone products were the narcotic pain relievers most commonly involved in ED visits” (SAMHSA).
  • Hospital visit rates for those who misused, abused, or overdosed on opioids “rose for each successively older age group” in a study from SAMHSA.

Opioid overdose is highly prevalent. Those who become addicted to the drugs have a high chance of overdosing on them. People who abuse them do not always realize the dangers of what they are doing, as opioids are so commonly prescribed that they can be found in many houses all over the country. Many people come out of rehab and take opioids without knowing the dangers of this particular type of relapse.

It is also very easy for those who want to harm themselves to get ahold of opioid medications. And, though heroin is “the most commonly abused opioid,” many users who experiment with the drug do not realize that they could still potentially overdose the first time they do so (ISATE).

It is important to remember the dangers of opioid overdose and how it can cause respiratory depression, seizures, coma, and death. Remembering these facts and the signs and symptoms of an opioid overdose could save a life.

For help finding opioid addiction treatment near you, call 800-821-3880.

Request a Call

Please fill out your phone number and one of our treatment specialist will call you shortly.

  • This field is for validation purposes and should be left unchanged.

Or Contact Us

Pin It on Pinterest

Shares
Share This